Hail, Taylor
- When
- April 14, 2:55 PM CST
- Where
- Taylor County, 1.36 mi ENE of Trent
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.490, -100.110
A stationary cold front draped to the south of the region and potent upper level disturbances approaching from Northern Mexico caused increasing wind shear and instability across portions of West Central Texas. These features triggered isolated elevated severe thunderstorms near Abilene on April 14.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A stationary cold front draped to the south of the region and potent upper level disturbances approaching from Northern Mexico caused increasing wind shear and instability across portions of West Central Texas. These features triggered isolated elevated severe thunderstorms near Abilene on April 14. On April 15, more severe thunderstorms resulted in several large to very large hail storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 14, 1:50 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 250 PM CDT Wed Apr 14 2021 ...New LONG TERM... .SHORT TERM... (This evening through Thursday) Issued at 238 PM CDT Wed Apr 14 2021 Mostly cloudy and cool conditions will persist across the area into Thursday. Rain chances will be on the increase, especially tomorrow as a short wave affects the area, in additional to an increase in warm advection above the shallow cool airmass. For tonight, scatter showers and a few thunderstorms will be possible primarily across the Big Country and far eastern counties this evening, with an increase in showers/isolated thunderstorms across western counties after midnight. Latest high resolution models show much better coverage of showers and thunderstorms from mid morning through the afternoon hours tomorrow, as lift increases with the approaching shortwave. Although widespread severe weather is not expected, the potential exists for a few strong to severe storms tomorrow, due to strong deep layer shear and rather steep mid level lapse rates. The main severe weather hazard will be large hail. Temperatures will be mild again tonight, with lows in the 50s and highs tomorrow mainly in the 60s. && .LONG TERM... (Thursday night through next Wednesday) Issued at 246 PM CDT Wed Apr 14 2021 An upper level trough will move across the southern plains early in the day on Friday, pushing the best chance for more elevated convection further into our eastern counties. The best chance for any strong to severe storms currently looks to be off to the east of our area. Highs will be pretty mild ranging from the upper 60s in the north to the low 80s in the south. A cold front is expected to drop south through the area by 0Z Saturday. There will be significant cold air advection behind this front with strong winds from the north to northeast up to 20 mph. Temperatures Friday night will be significantly cooler in the low to mid 40s with highs on Saturday struggling to get above 60. Saturday night will be the coolest night we've seen in a while with overnight lows in the Big Country dipping into the upper 30s. Similar to the previous forecast, have kept POPs low through the weekend and into Monday as the cold front pushes low level moisture well off to the south, even with southwest flow aloft occasionally bringing a shortwave across the area. The overall pattern will settle down early next week with temperatures gradually warming through the week. && .AVIATION... (18Z TAFS) Issued at 1240 PM CDT Wed Apr 14 2021 MVFR ceilings expected to continue at KSJT and KABI this afternoon, with ceilings lifting to VFR across the far southern terminals. Ceilings expected to lower to IFR later this evening and overnight, with light drizzle and some reduction to visibilities early tomorrow morning. Should see an increase in showers and a few thunderstorms across the area by the mid to late morning hours tomorrow. Will include -SHRA and VCTS to the terminals this forecast cycle. Winds will remain light through the forecast period. && .PRELIMINARY POINT TEMPS/POPS... Abilene 54 61 55 73 / 30 70 50 60 San Angelo 55 66 58 80 / 30 60 40 30 Junction 58 68 58 83 / 20 50 40 40 Brownwood 54 63 56 75 / 30 70 50 60 Sweetwater 51 61 56 72 / 30 70 40 40 Ozona 58 70 61 81 / 30 50 30 20 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...24 LONG TERM....50 AVIATION...24
Hazardous Weather Outlook National Weather Service San Angelo TX 252 PM CDT Wed Apr 14 2021 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-152000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 252 PM CDT Wed Apr 14 2021 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to severe thunderstorms will be possible on Thursday. The main hazard will be large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
250 PM CDT Wed Apr 14 2021
TXZ054-065-142030-
Nolan TX-Coke TX-
250 PM CDT Wed Apr 14 2021
...SPECIAL WEATHER STATEMENT...
At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
E.V. Spence Reservoir Near Paint Creek Recreation Area, or 9 miles
northwest of Robert Lee, moving northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Silver around 300 PM CDT.
Sanco around 305 PM CDT.
Maryneal around 330 PM CDT.
Other locations impacted by this storm include The Intersection Of
Highway 158 And Ranch Road 2059, The Intersection Of Highway 70 And
Ranch Road 53, Oak Creek Reservoir, The Intersection Of Ranch Road
608 And Highway 147 and Camp Boothe Oaks.
LAT...LON 3222 10015 3214 10015 3180 10057 3194 10080
3208 10072 3209 10066 3218 10067 3244 10052
TIME...MOT...LOC 1950Z 218DEG 23KT 3195 10063
DanielsSpecial Weather Statement
National Weather Service San Angelo TX
347 PM CDT Wed Apr 14 2021
TXZ054-127-142130-
Nolan TX-Taylor TX-
347 PM CDT Wed Apr 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NOLAN AND TAYLOR
COUNTIES UNTIL 430 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hylton, or 7 miles northeast of Blackwell, moving northeast at 30
mph.
Penny size hail will be possible with this storm.
This strong thunderstorm will be near...
Nolan and Happy Valley around 355 PM CDT.
Coronados Camp around 415 PM CDT.
Wylie, Buffalo Gap, View, Caps and Dyess Afb around 430 PM CDT.
Other locations impacted by this storm include Lake Abilene, Camp
Tonkawa, Camp Butman, Kirby Lake and Shep.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3232 9963 3223 9963 3208 10015 3209 10024
3222 10033 3253 9989 3252 9982
TIME...MOT...LOC 2047Z 239DEG 27KT 3217 10023
SJHThe Dyess AFB radar (KDYX), 80 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
23 hail. Local standard time, as filed.
Report from Twitter with photo of the hail. The hail was estimated to be golf ball size and was located near Coronados Camp.
This report was from Facebook along with a photo.
This report was from Mping.
Report from Mping.
This report came from Facebook.
This report came from Mping.
This report came from Twitter at the intersection of Clark Road and U.S. Highway 83/84. This time was estimated from radar.
This report came from Mping.
This report came from Mping.
This report came from Twitter with photo of hail size.
A report from Facebook indicated golf ball size hail fell about 5 miles north of Sonora.
A report on social media was received of pea to marble size hail in Brady.
A member of the public reported golf ball to baseball size hail about 1 mile south of Loyal Valley.
The public reported dime to nickel size hail at the Brownwood Country Club.
A member of the public reported nickel to quarter size hail.
This report came from Mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952913, 952915, 952916, 952918, 952917, 952933, 952936, 952937, 952938, 952939, 952940, 952941, 952946, 953011, 953012, 953013, 953020, 953014, 953021, 953024, 953015, 953018, 953019.